Alert archive / New York / Frost Advisories in 2024

Frost Advisory 6, NWS Buffalo, NY

October 18, 202412 counties in New York

NWS Buffalo, NY issued this frost advisory at Oct 18, 2024, 2:22 PM EDT for 12 counties in New York. It took effect at Oct 19, 2024, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2024, 2:22 PM EDT (18:22 UTC)
In effect from
Oct 19, 2024, 2:00 AM EDT
Expired
Oct 19, 2024, 9:00 AM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS71 KBUF 181822
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
222 PM EDT Fri Oct 18 2024

NYZ001>006-010>014-019-085-190230-
/O.NEW.KBUF.FR.Y.0006.241019T0600Z-241019T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
222 PM EDT Fri Oct 18 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures in the mid 30s will result in areas of frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, Ontario, and Chautauqua 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

* ADDITIONAL DETAILS...The greatest risk of frost will be for inland 
  areas away from the lakes and sheltered valley locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
3 follow-up statements
441 
WWUS71 KBUF 182322
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
722 PM EDT Fri Oct 18 2024

NYZ001>006-010>014-019-085-190730-
/O.CON.KBUF.FR.Y.0006.241019T0600Z-241019T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
722 PM EDT Fri Oct 18 2024

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, Ontario, and Chautauqua 
  Counties.

* WHEN...From 2 AM to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

AR
216 
WWUS71 KBUF 190716
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
316 AM EDT Sat Oct 19 2024

NYZ001>006-010>014-019-085-191300-
/O.CON.KBUF.FR.Y.0006.000000T0000Z-241019T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
316 AM EDT Sat Oct 19 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in frost 
  formation.

* WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Genesee, Wyoming, Livingston, Ontario, and Chautauqua 
  Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JJR
402 
WWUS71 KBUF 191302
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
902 AM EDT Sat Oct 19 2024

NYZ001>006-010>014-019-085-191415-
/O.EXP.KBUF.FR.Y.0006.000000T0000Z-241019T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Buffalo, Batavia, Warsaw, Geneseo,
Canandaigua, Jamestown, Orchard Park, and Springville
902 AM EDT Sat Oct 19 2024

...FROST ADVISORY HAS EXPIRED...

Temperatures will quickly rise this morning, ending the risk of 
frost.

$$

Hitchcock

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 18, 10:21 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Oct 18, 10:21 AM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
1021 AM EDT Fri Oct 18 2024

.SYNOPSIS...
High pressure will remain draped over or just to the south of our
area right through early next week. This will provide our region
with a prolonged period of dry weather, along with a day-to-day
warming trend that will allow highs to climb back to well above
normal levels by Saturday. This said, nights will still remain cold
enough to support areas of frost through the end of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A stout upper level ridging will build directly overhead during this
period...while becoming co-located with the surface ridge already in
place. This will promote continued fair dry weather and largely
clear skies.

Meanwhile...associated large-scale subsidence and ongoing airmass
modification will promote a continued upward arc in high temps...
with today's forecast highs aimed right at the top end of the
guidance envelope (upper 50s/lower 60s across the higher terrain to
the mid to upper 60s across the lower elevations) based on the very
dry airmass and what was observed yesterday...when a number of our
observing sites overachieved.

In a similar vein...have aimed for the bottom end of the guidance
for lows tonight...as prime conditions for radiational cooling
should again allow readings to tumble into the 30s areawide. While
these will not be quite as chilly as the preceding couple of
nights...it should still be cold enough to allow for at least some
frost development in portions of our area where the growing season
is still active...for which another round of Frost Advisories will
likely need to be issued later on today.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
With ridging and a large area of surface high pressure over the
region, fair dry weather will remain in place for the entire
forecast area. A shortwave trough passing to the north may bring
some clouds Sunday, but skies will be clear for the vast majority of
the time. Relatively calm winds Saturday, but a southwesterly flow
will pick up for Sunday and Monday as the surface high centers
across West Virginia.

Temperatures during the period will be well above normal. Sunny
skies and dry air mass should support high temperatures on the warm
side of model temperature guidance. Highs will range from the mid
60s to lower 70s during the weekend, and a few degrees warmer than
that on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Upper level riding/surface high pressure will continue to bring warm
and dry conditions for Tuesday. This may be the warmest day of the
stretch with well above normal temperatures approaching 80F at some
of the lower elevations.

The ridging starts to break down by mid week as a trough digs across
the Great Lakes and sends a cold front through the region.
Uncertainty this far out regarding timing and precipitation chances.
Consensus suggests a cold frontal passage late Wednesday which is
likely to produce some showers followed by much cooler weather for
Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Stout ridging at all levels will dominate our weather through the
TAF period and well beyond...providing us with widespread VFR
conditions and light winds.

Some patchy Southern Tier valley fog is possible after 06z tonight
which may briefly impact KJHW.

Outlook...

Saturday through Tuesday...Mainly VFR.

&&

.MARINE...
High pressure will remain draped over or just to the south of the
area right through early next week. This will support an extended
period of generally light to modest winds and minimal wave action...
save for Sunday/Sunday night when southwesterlies may temporarily
increase to about 15 knots or so on both lakes. Even so...SCA
conditions are not anticipated.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR/TMA
SHORT TERM...Apffel/SW
LONG TERM...Apffel/TMA
AVIATION...Hitchcock/JJR/TMA
MARINE...JJR
Hazardous weather outlook, Oct 18, 10:04 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1004 AM EDT Fri Oct 18 2024

NYZ001>006-010>014-019-085-191415-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
1004 AM EDT Fri Oct 18 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Areas of frost are possible again tonight through Saturday morning
inland from the Lake Erie and Lake Ontario shores.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-191415-
Jefferson-Lewis-Cattaraugus-Allegany-
1004 AM EDT Fri Oct 18 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191415-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1004 AM EDT Fri Oct 18 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.